Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

New Info On Heartburn Meds


  • Please log in to reply
7 replies to this topic

#1 annkd

annkd

    Silver Member

  • Members
  • PipPipPipPip
  • 172 posts
  • Location:Sacramento, Ca.

Posted 27 December 2006 - 07:55 AM

I just finished reading in our local newspaper about the new study that shows that heartburn drugs raise the risk of hip injury. Has anyone else read about this? I have a feeling that most of us are on some type of heartburn meds. It says that people who take these drugs have a significantly increased risk of hip fractures, possibly because the drugs block calcium absorption. They (the study was funded by the National Institute of Health and the American Gastroenterological Association/GlaxoSmith Kline Institute for Digestive Health) urged physicians to cut prescriptions to lowest possible dose. Anyone have more info about this?

#2 Heidi

Heidi

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 573 posts

Posted 27 December 2006 - 09:23 AM

Hi Ann,

I saw a news report on this same topic on last night's Evening news. The story I heard was mostly focused on older adults AND the conclusion of this particular story was that the benefits of the proton pump inhibitors outweighed the risks of calcium reabsorption problems and, thus, fractures. I do think, however, it is something worth discussing with our gastroenterologists.

Warm wishes,
Heidi

#3 Elehos

Elehos

    Silver Member

  • Members
  • PipPipPipPip
  • 196 posts
  • Location:Upstate NY

Posted 27 December 2006 - 12:06 PM

Hi Ann,

I heard the story on the news last night, and it was mentioning an increased risk of bone fractures among the elderly, but I would suppose that anyone with osteoporosis or other bone issues would want to stay under careful watch with the doctor. Considering what can happen with GERD though, especially how it can affect the lungs over the long haul, I wouldn't stop taking any meds your doctor prescribed unless he or she said to.

Best wishes to you,
Elehos

#4 Lori-Scleroderma Spouse

Lori-Scleroderma Spouse

    Bronze Member

  • Members
  • PipPip
  • 26 posts
  • Location:NC

Posted 27 December 2006 - 01:48 PM

Hi

We went to the sclero dr today and asked him about this. He said that there has always been some mention of that, but he did see any reason for alot of concern. He suggested that might want to take a calcium a day.

Lori
Lori
Scleroderma Spouse

#5 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 27 December 2006 - 02:36 PM

Ann,
Here's the story from EurekAlert!

"Acid suppression medication linked with increased risk of hip fracture"

I read it the other night and will be posting it to the newsroom next week, but since you've asked.... :)

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#6 Guest_Jennifer_*

Guest_Jennifer_*
  • Guests

Posted 27 December 2006 - 03:33 PM

Elehos my friend,
What all goes on with GERD and our lungs, after a while? I am sure I know a little, but tell me what you know, please. I have had GERD for ten years and ILD for about two. Thanks!
Jennifer

#7 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 27 December 2006 - 04:18 PM

I hadn't heard this, but I almost fell today. We have over 4 feet of snow and it's so slick out there. A friend grabbed me, kept me from falling, and I said to her, I'd be afraid I'd break a hip".
Hmmmm

Something to bring up with my doctor.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#8 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 27 December 2006 - 05:51 PM

Interesting. I'll have to ask my rheumatologist. I know prednisone can cause bone loss so my rheumatologist had me do a bone density test as a base line incase my bones start to deteriorate, and has me on 1000 mg calcium + 1/mo Boniva. If its true about GERD and hip injury, I guess all this calcium is good...

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...